Death by Quinine

Lisa D. Morrison, Larissa I. Velez, Greene Shepherd, Tareg Bey, Fernando L. Benitez

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

We report a case of a man with a 9.75g ingestion of quinine. The patient presented with recurrent pulseless wide complex tachycardia for which he received sodium bicarbonate, defibrillation and overdrive mechanical pacing. Despite treatment, the patient died. Quinine is still available for the treatment of leg cramps and drug-resistant malaria. In overdose, quinine affects multiple organ systems, including vision, hearing, the cardiovascular, and renal systems. We review the current approach to quinine intoxication.

Original languageEnglish (US)
Pages (from-to)303-306
Number of pages4
JournalVeterinary and Human Toxicology
Volume45
Issue number6
StatePublished - Dec 1 2003

ASJC Scopus subject areas

  • Toxicology
  • veterinary(all)
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Death by Quinine'. Together they form a unique fingerprint.

  • Cite this

    Morrison, L. D., Velez, L. I., Shepherd, G., Bey, T., & Benitez, F. L. (2003). Death by Quinine. Veterinary and Human Toxicology, 45(6), 303-306.